Are these Thinking & Movements Problems Related to BP?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Are these Thinking & Movements Problems Related to BP?


I am a 50 year old female and have been on Effexor (375 mg/day) for about 5 years to help control anxiety and depression. About 1 1/2 years ago it became apparent that I could have bipolar II (or even a softer form?) and that I probably had it for most of my life. I was eventually prescribed Lamotrigine (now at 200 mg/day) as a mood stabilizer. I have been on Lamotrigine for about 6 months and have been more or less stable with only mild mood swings as well as diminished depressive episodes and suicidal thoughts. About a year ago (prior to beginning Lamotrigine treatment), I developed an odd "movement" problem with my hands that is quite distinctive and noticeable to me. It is difficult to explain but I'll try. Quite often (i.e., several times a day) when I move my hand toward an object, I miss the object as though I have miscalculated its location.  This only occurs if I am not watching where my hands are going (for example reaching for something to my side while looking for  ward, reaching for the car door handle while talking to my daughter, not paying much attention when I bring food or a drink to my mouth, etc.).  It does not happen if I am carefully watching what I am doing. In the past year or so, I have also noticed a consistent decline in my tennis game, a sport that I have played regularly and at a medium to  medium-high level for over 30 years. Also, very recently, I have noticed that I have trouble remembering people's names, retrieving words for everyday objects or even replacing the correct word for another unrelated or only remotely related word (like dump-truck for garbage bin....). I also feel that my sense of direction in foreign places (although it was never very good) is much worse and I even sometimes misjudge the location of a room or a door in highly familiar places. I also often feel quite confused about things that would normally require little effort on my part (i.e., fixing something, doing an involved but simple math problem).  My job requires somewhat complex/abstract thinking skills but this seems to be relatively intact.  I have been searching the internet for some clues as to what could be going on. I am wondering if it is possible that I am experiencing some cognitive disorders associated with bipolar disorder.  My interpretation of some of the literature indicates that people with bipolar disorder often (?) have short term memory problems and particularly with regards to spatial memory and word retrieval. Is this true? If so, is it common? How likely is it that the "movement" and "thinking" problems that I am having are related to bipolar disorder?  I have a psychiatrist that I have seen off and on over the last several years, however, he is on medical leave and at this point it is not known when he will return. I am also trying to obtain an appointment with another psychiatrist, but it may be 3 months or more before I am able to see one.  I am quite anxious about all of this and would very much appreciate any information that you can provide to me while I wait. 

I apologize for the long letter and hope that I have not given too much irrelevant information.

I thank you in advance for any help you can provide.


Dear Debbie -- 
Thank you for taking care to point out that these symptoms began before lamotrigine, as that shifts the focus, doesn't it.  The memory problem you describe sounds very familiar. I've heard it from people who are on all different medications, so I'm fairly certain it can happen independently of what people are taking for treatment; and as you point out, this interpretation of the memory problem is also matched by the current research showing "cognitive deficits" in people even when their bipolar disorder is relatively well-controlled.  More on that in a moment. 

But the movement thing you describe does not sound familiar.  And if the decline in your tennis game was not strategy but rather execution, then I'd lump that in with the movement problem as well.  In general, when we see things that don't fit with our psychiatric diagnoses, but instead sound somewhat "neurologic", we ask for input from a neurologist, sometimes consulting her or him, before sending the patient, to see if a brain imaging study sounds warranted (e.g. an MRI or a CT scan). You may have already done this. I don't know if they'll find something thus but in general an examination from the perspective of a neurologist is sought to make sure nothing is overlooked that might offer a better explanation of the symptoms. 

However, lamotrigine can cause both the problem with word retrieval and the problem with fine muscle control, as I've had patients tell me of each -- though generally they were taking quite high doses at the time, under my direction, at least 300 mg, usually 400 mg. In almost all cases when the dose went back to 300 mg, these problems disappeared. One patient had to lower the dose to 200 mg and even then he thought he could detect a very subtle presence of these side effect features, but he's an active guy whose profession probably makes it easier for him to notice this kind of stuff.  

If you've not stumbled across it, I think you might find a mini-chapter on how some medications used for mood can lead to recovery of memory and to growth of brain regions that have been shrinking slightly because of the person's mood problem.  Start with Chapter 9 for the general concept of cell growth effects of medications (or, for the whole story of the brain chemistry of mood, see the introductory page) and then see Chapter 11 on reversing shrinkage You'll see there that lithium is one of these agents. After you have established, perhaps via a neurologist, that it would be safe to try, a cautious trial of lithium just for reversal of any atrophic process, with fingers lightly crossed and prepared to stop it if any worsening occurred, might be worth considering. I hope you're able to arrange for trustworthy psychiatric follow-up soon so as to be able to get some steps taken, including consideration of this lithium idea (a theoretical idea, not based on known treatments for the symptoms you describe, and thus only for consideration with your doctor); but don't get your hopes up too much, it's just an idea with relatively low risk and some reason to think it might help a bit.   

I hope you learn something more that leads to some sort of resolution, hopefully for the symptoms themselves; and if not, to the puzzlement. 

Dr. Phelps


Published January, 2006

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?